Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 6, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Mar 26, 1998, 9:18 PM CST for Custer County, Nebraska. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 26, 1998, 9:18 PM CST (03:18 UTC)
- Expired
- Mar 26, 1998, 10:20 PM CST
- In force
- 62 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 9:25 PM CST | Hail 1 | Callaway, NE | |
| Mar 26, 9:45 PM CST | Hail 1 | Broken Bow, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 7:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
869 WUUS1 KLBF 270319 RRA SVRLBF NEC041-270420- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 918 PM CST THU MAR 26 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1020 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL NEBRASKA ...CUSTER COUNTY AT 917 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 16 MILES WEST SOUTHWEST OF BROKEN BOW OR 15 MILES SOUTHWEST OF MERNA MOVING NORTHEAST AT 25 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... MERNA BY 945 PM CST BROKEN BOW BY 950 PM CST BERWYN BY 955 PM CST IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG BUILDING. DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:51 PM CST, 6 hours 27 minutes earlier.
Area forecast discussion, Mar 26, 2:51 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 200 PM CST THU MAR 26 1998 TODAY'S FIRST PERIOD FORECAST PROBLEM...WILL THUNDERSTORMS DEVELOP AGAIN THIS EVENING? IF THEY DO, WHAT STRENGTH IS LIKELY? AT 18Z...SATELLITE WATER VAPOR IMAGERY SHOWED MOISTURE LIFTING INTO NEBRASKA FROM KANSAS AND ANOTHER PLUME THROUGH SOUTH DAKOTA AND WYOMING ABOVE THE SURFACE FRONT. IR AND VISIBLE IMAGERY AT 17Z INDICATED CUMULUS BUILDUPS AHEAD OF THE FRONT IN THE NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. THE KLNX WSR-88D IS SHOWING SOME WEAK ECHOES WEST AND NORTH OF ALLIANCE. DEWPOINTS AT THE SURFACE WERE AOB 40 DEGREES SOUTH AND WEST OF ONL. HOWEVER...DEWPOINTS AT OR ABOVE 50 DEGREES HAD WORKED THEIR WAY INTO SOUTHWEST KANSAS BY 19Z. AS ANOTHER LOW LEVEL JET DEVELOPS AHEAD OF THE COLORADO SURFACE LOW, THOSE HIGHER DEWPOINTS ARE LIKELY TO BE TURNED INTO CENTRAL AND SOUTH CENTRAL NEBRASKA. BY 06Z TONIGHT...THE ETA HAS THE DEWPOINT VALUES OF 10C AS FAR WEST AS A POINT BETWEEN LBF AND VTN. THE CONVECTION NOW DEVELOPING IN THE PANHANDLE WILL PROBABLY REMAIN OVER A DRY BOUNDARY LAYER THIS EVENING UNTIL THE LOW LEVEL JET DEVELOPS AND PULLS THE 50 DEGREE DEWPOINTS INTO CENTRAL NEBRASKA. AS A RESULT...THUNDERSTORMS THAT DO DEVELOP INITIALLY WILL BE HIGH-BASED LOW PRECIPITATION TYPES WITH DOWNBURST WIND BEING THE GREATEST THREAT. WIND PROFILERS AT 19Z INDICATE 500MB WIND OF 50 TO 60 KTS AND 700MB WIND OF 30 TO 35 KTS WITH VERY LITTLE DIRECTIONAL SHEAR. IF THAT SHEAR DOESN'T TEAR THE UPDRAFTS APART, THERE IS A REAL POSSIBILITY OF GRADIENT ENHANCED DOWNBURSTS AS THUNDERSTORMS MATURE. FROM THE ABOVE DISCUSSION, I WOULD RECOMMEND RAISING THE CURRENT PROBABILITIES A CATEGORY FOR CENTRAL AND NORTH CENTRAL NEBRASKA (I.E., EAST OF A VTN-LBF LINE). WEST OF THAT LINE, CURRENT POPS LOOK OKAY IN VIEW OF THE DRY BOUNDARY LAYER AND ITS LIKELY PERSISTENCE. HAVEN'T HAD TIME TO EXAMINE INFORMATION BEYOND THE FIRST PERIOD. HOWEVER, LOOKING AT THE ETA, IT APPEARS THAT SOME WRAPAROUND MOISTURE CAN BE EXPECTED OVER MOST OF THE LBF UPDATE AREA UNTIL AT LEAST MIDDAY TOMORROW WITH DRYER AIR MOVING IN AT LOW LEVELS BY 00Z TOMORROW EVENING. SUGGESTED CCF PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS CONTAINED WITHIN THE PRODUCT OMAZFPNE. LBF EB 045/063 035/062 035 49441 VTN EB 045/063 036/061 037 49531 OGA EB 047/064 036/063 036 49441 IML EB 047/064 037/064 037 49441 BBW EB 046/062 038/061 038 49551 ANW EB 046/063 037/060 038 49531 ONL EB 046/061 038/060 039 49551 SPRINGER
In the hours before
Local storm report, Mar 26, 7:56 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CST THU MAR 26 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM IMPERIAL NE 0.75 INCH HAIL
03/26/98 CHASE
M. MUTCHLERLocal storm report, Mar 26, 7:56 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CST THU MAR 26 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM IMPERIAL NE 0.75 INCH HAIL
03/26/98 CHASE
M. MUTCHLERLocal storm report, Mar 26, 8:56 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CST THU MAR 26 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM MAXWELL NE 0.75 INCH HAIL
03/26/98 LINCOLN
M. MUTCHLERLocal storm report, Mar 26, 8:56 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CST THU MAR 26 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM MAXWELL NE 0.75 INCH HAIL
03/26/98 LINCOLN
M. MUTCHLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:41 PM CST | Severe Thunderstorm Warning | LBF | Chase | 64 min |
| Mar 26, 8:37 PM CST | Severe Thunderstorm Warning | LBF | Lincoln | 63 min |
| Mar 26, 10:10 PM CST | Severe Thunderstorm Warning | LBF | Loup | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.